Quite unfortunately, I have not been feeling as well as I think I should be. (Don't I have a lot of nerve suggesting that I, a Stage IV cancer patient, has any claim on feeling well at all!!) This has been going on for several months now. I am in a pattern of feeling great for a few days or more followed by a few days or more of being exhausted, sleeping more than usual, and feeling more nauseous than usual. I have been miffed by this since I was on such an amazing trajectory of healing after the horrors of last fall. This "getting better" lasted for at least a few months so I definitely resisted the new pattern when it made itself apparent.
Sometimes I ask Jay, "What do you think is going on?" and he always answers, "Maybe it's the cancer." It's a joke actually, because I have very little in the way of cancer going on in my body right now (thanks be to God!). There is nothing in my liver, brain, breast, lung, kidneys or abdomen, so why should I be so fatigued and nauseous? It makes no sense.
Until you consider all the medications I must take to remain in this happy, cancer-mostly-dormant state. I am on three cancer drugs: Herceptin is systemic every three weeks, in the Omaya Reservoir every six weeks. I usually have a dip in how I'm feeling about three days after systemic treatment. I take Tykerb daily, to fight the cancer that is trying to make a home in my brain. That has lots of side effects that have happily lessened over time for me. Yet I have to be very careful about what I eat because some things can cause the medicine to dose stronger than it should, resulting in the kind of toxicity that landed me in the hospital the first time. Finally, I just began taking a new drug for my bone mets called Xgeva. This should, over time, help dissuade the cancer from rooting in my poor skeleton and hopefully promote healing in the already-damaged areas that are painful for me. My first dose of this was Tuesday and I have had a hard time staying awake all week. The primary side effects of this one? Of course, fatigue and nausea. I will receive this every six weeks.
In addition, I take a blood thinner injection twice a day to deal with my blood clots and another drug called Megace to help stop the bleeding from my recent surgery. I should get off of that one soon, I hope, though I don't think that one is a big contributor to my general malaise when it is present. Next, I have what I'll call my comfort medications, ones I take as needed for pain or nausea just so I can function some days. Finally, I receive a decent amount of IV contrasts and nuclear tracers for scans, along with anesthesia for surgical procedures or biopsies, which never make a person feel very healthy. Altogether, that's a lot of medicine!
So anyway, I write this not to complain in any way, but rather to help myself come to the understanding that not only is it not unusual for me to not be feeling 100% all the time, but it would be pretty remarkable if I did. I have become so comfortable with having cancer that I sometimes forget what a serious disease it is and what serious drugs I am on to control it. How could anyone feel normal with that many chemicals coursing through their veins? Every minute I am on my feet doing dishes or laundry, awake and watching American Idol with my kids, driving someone somewhere they need to be, watching my kids do their sports and activities, is a small miracle, and the fact that the cancer has, for now, receded is simply icing on the cake.
If this is my quality of life going forward, I'd say I am very blessed. To want to feel like I did before all this happened is only human, but I am officially going to align my expectations appropriately to my situation and try not to get so frustrated and grumpy when I am having a bad day, and I certainly won't continue to worry that the cancer is on the attack again every time I have a hard time getting up in the morning. Par for the course. Why did it take me three months to figure this out? It doesn't seem that complicated!
I could not agree more with what one wise soul posted on the breast cancer discussion boards: My favorite side effect is being alive!